Advertisement

New Graph Classes of Bounded Clique-Width

  • Andreas Brandstädt
  • Feodor F. Dragan
  • Hoàng-Oanh Le
  • Raffaele Mosca
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 2573)

Abstract

Clique-width of graphs is a major new concept with respect to efficiency of graph algorithms; it is known that every algorithmic problem expressible in a certain kind of Monadic Second Order Logic called LinEMSOL(τ 1,L ) by Courcelle, Makowsky and Rotics, is solvable in linear time on any graph class with bounded clique-width for which a k-expression for the input graph can be constructed in linear time. The concept of clique-width extends the one of treewidth since bounded treewidth implies bounded clique-width.

We give a complete classification of all graph classes defined by forbidden one-vertex extensions of the P 4 with respect to their clique-width. Our results extend and improve recently published structural and complexity results in a systematic way.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    H.-J. Bandelt, H.M. Mulder, Distance-hereditary graphs, J. Combin. Theory (B) 41 (1986) 182–208zbMATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    A. Brandstädt, (P5,diamond)-Free Graphs Revisited: Structure, Bounded cliquewidth and Linear Time Optimization, Manuscript 2000; accepted for Discrete Applied Math. Google Scholar
  3. 3.
    A. Brandstädt, C.T. Hoàng, V.B. Le, Stability Number of Bull-and Chair-Free Graphs Revisited, Manuscript 2001; accepted for Discrete Applied Math. Google Scholar
  4. 4.
    A. Brandstädt, D. Kratsch, On the structure of (P5,gem)-free graphs, Manuscript 2001Google Scholar
  5. 5.
    A. Brandstädt, H.-O. Le, R. Mosca, Chordal co-gem-free graphs have bounded clique-width, Manuscript 2002Google Scholar
  6. 6.
    A. Brandstädt, H.-O. Le, R. Mosca, (Gem,co-gem)-free graphs have bounded clique-width, Manuscript 2002Google Scholar
  7. 7.
    A. Brandstädt, V.B. Le, J. Spinrad, Graph Classes: A Survey, SIAM Monographs on Discrete Math. Appl., Vol. 3, SIAM, Philadelphia (1999)Google Scholar
  8. 8.
    A. Brandstädt, H.-O. Le, J.-M. Vanherpe, Structure and Stability Number of (Chair, Co-P, Gem)-Free Graphs, Manuscript 2001Google Scholar
  9. 9.
    A. Brandstädt, S. Mahfud, Linear time for Maximum Weight Stable Set on (claw,co-claw)-free graphs and similar graph classes, Manuscript 2001; to appear in Information Processing Letters Google Scholar
  10. 10.
    A. Brandstädt, R. Mosca, On the Structure and Stability Number of P5-and Co-Chair-Free Graphs, Manuscript 2001; accepted for Discrete Applied Math. Google Scholar
  11. 11.
    A. Brandstädt, R. Mosca, On Variations of P4-Sparse Graphs, Manuscript 2001Google Scholar
  12. 12.
    D.G. Corneil, H. Lerchs, L. Stewart-Burlingham, Complement reducible graphs, Discrete Applied Math. 3 (1981) 163–174zbMATHCrossRefGoogle Scholar
  13. 13.
    D.G. Corneil, Y. Perl, L.K. Stewart, Cographs: recognition, applications, and algorithms, Congressus Numer. 43 (1984) 249–258MathSciNetGoogle Scholar
  14. 14.
    D.G. Corneil, Y. Perl, L.K. Stewart, A linear recognition algorithm for cographs, SIAM J. Computing 14 (1985) 926–934zbMATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    B. Courcelle, J. Engelfriet, G. Rozenberg, Handle-rewriting hypergraph grammars, J. Comput. Syst. Sciences, 46 (1993) 218–270zbMATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    B. Courcelle, J.A. Makowsky, U. Rotics, Linear time solvable optimization problems on graphs of bounded clique width, extended abstract in: Conf. Proc. WG’98, LNCS 1517 (1998) 1–16; Theory of Computing Systems 33 (2000) 125-150Google Scholar
  17. 17.
    B. Courcelle, S. Olariu, Upper bounds to the clique-width of graphs, Discrete Appl. Math. 101 (2000) 77–114zbMATHCrossRefMathSciNetGoogle Scholar
  18. 18.
    C. De Simone, On the vertex packing problem, Graphs and Combinatorics 9 (1993) 19–30zbMATHCrossRefMathSciNetGoogle Scholar
  19. 19.
    S. Földes, P.L. Hammer, Split graphs, Congress. Numer. 19 (1977), 311–315Google Scholar
  20. 20.
    J.-L. Fouquet, A decomposition for a class of (P5, P5)-free graphs, Discrete Math. 121 (1993) 75–83zbMATHCrossRefMathSciNetGoogle Scholar
  21. 21.
    J.-L. Fouquet, V. Giakoumakis On semi-P4-sparse graphs, Discrete Math. 165–166 (1997) 267–290MathSciNetGoogle Scholar
  22. 22.
    J.-L. Fouquet, V. Giakoumakis, H. Thuillier, F. Maire, On graphs without P5 and P5, Discrete Math. 146 (1995) 33–44zbMATHCrossRefMathSciNetGoogle Scholar
  23. 23.
    M.C. Golumbic, U. Rotics, On the clique-width of some perfect graph classes, Int. Journal of Foundations of Computer Science 11 (2000) 423–443CrossRefMathSciNetGoogle Scholar
  24. 24.
    A. Hertz, On a graph transformation which preserves the stability number, Yugoslav Journal of Oper. Res., to appearGoogle Scholar
  25. 25.
    C.T. Hoàng, A Class of Perfect Graphs, Ms. Sc. Thesis, School of Computer Science, McGill University, Montreal (1983)Google Scholar
  26. 26.
    C.T. Hoàng, Perfect Graphs, Ph. D. Thesis, School of Computer Science, McGill University, Montreal (1985)Google Scholar
  27. 27.
    C.T. Hoàng, B. Reed, Some classes of perfectly orderable graphs, J. Graph Theory 13 (1989) 445–463zbMATHCrossRefMathSciNetGoogle Scholar
  28. 28.
    B. Jamison, S. Olariu, A unique tree representation for P4-sparse graphs, Discrete Appl. Math. 35 (1992), 115–129zbMATHCrossRefMathSciNetGoogle Scholar
  29. 29.
    V.V. Lozin, Conic reduction of graphs for the stable set problem, Discrete Math. 222 (2000) 199–211zbMATHCrossRefMathSciNetGoogle Scholar
  30. 30.
    N.V.R. Mahadev, U.N. Peled, Threshold Graphs and Related Topics, Annals of Discrete Mathematics 56 (1995)Google Scholar
  31. 31.
    J.A. Makowsky, U. Rotics, On the clique-width of graphs with few P4’s, Int. J. of Foundations of Computer Science 3 (1999) 329–348CrossRefMathSciNetGoogle Scholar
  32. 32.
    R.H. Möhring, F.J. Radermacher, Substitution decomposition for discrete structures and connections with combinatorial optimization, Annals of Discrete Math. 19 (1984) 257–356Google Scholar
  33. 33.
    M. Yannakakis, The complexity of the partial order dimension problem, SIAM J. Algebraic and Discrete Methods 3 (1982) 351–358zbMATHMathSciNetCrossRefGoogle Scholar
  34. 34.
    I.E. Zverovich, I.I. Zverovich, Extended (P5,P5)-free graphs, Rutcor Research Report RRR 22-2001 (2001) http://rutcor.rutgers.edu/~rrr

Copyright information

© Springer-Verlag Berlin Heidelberg 2002

Authors and Affiliations

  • Andreas Brandstädt
    • 1
  • Feodor F. Dragan
    • 2
  • Hoàng-Oanh Le
    • 1
  • Raffaele Mosca
    • 3
  1. 1.Institut für Theoretische Informatik, Fachbereich InformatikUniversität RostockRostockGermany
  2. 2.Department of Computer ScienceKent State UniversityKentUSA
  3. 3.PescaraItaly

Personalised recommendations